Statins and calcium channel blockers aren’t the only ones that can leave you with a bad smell in your nose; the antibiotic erythromycin is also an offender. This medication combats the bacteria causing sinusitis, pneumonia, upper respiratory infections, skin infections, and pertussis, states the Mayo Clinic. Erythromycin falls under the classification of macrolide antibiotics. According to StatPearls, these antibiotics work by inhibiting the protein synthesis within the bacteria so your body can flush them out quickly.
Like many of its medication cousins, erythromycin has a list of possible side effects. Common side effects that happen to more than 1 in 100 people include nausea, vomiting, stomach cramps, loss of appetite, and bloating, per NHS. While it’s not standard, smell and taste can be altered by this antibiotic. Drugs.com notes that heightened, decreased, and unpleasant odor smells are the most common alternations felt by users.
Additionally, a 2021 study in Scientific Reports found the risk was higher for smell-related disorders in older people. The report also stated a link between smell and taste disorders and the suppression of zinc absorption. A reduction in salivation could also result in smell disorders and dysosmia.